Is adderall associated with coronary artery disease of any kind?

Helpful question?

0
We have a 31 year old patient with a history of hypertension, tobacco use and ADHD on adderall who presented with ST elevations in leads II, III, aVF, V5, V6 and an elevated CK, CKMB and Troponin T. Catheterization indicted distal occlusions of the apical portion of the posterior descending artery and posterior left ventricular branch and an ejection fraction of 60%. The cardiologist performing the catheterization felt that there was likely thrombus in the right coronary artery causing showering thrombi which caused the occlusions above. He denied cocaine use and his toxicology screen was negative. No family history of early CAD. His HDL/LDL were 47/108. His A1c was 5.3%. Although he is a smoker and has hypertension he is only 31. His only medication is adderall for ADHD. Is adderall associated with any coronary events like that described above?


Review this 1 answer or add your answer below.

Helpful answer?

0

This report [Re: Myocardial infarction associated with Adderall XR and alcohol use in a young man.] discusses a case of myocardial infarction in a young male with a history of alcohol and adderall use. The report references several other studies regarding observed associations between amphetamine (which is present in adderall) and coronary disease. Some of the key references include: MI with amphetamine use [Acute myocardial infarction associated with amphetamine use.], MI in an adolescent on adderall [Myocardial infarction in an adolescent taking Adderall.], coronary spasm with amphetamine use [Amphetamine-related acute myocardial infarction due to coronary artery spasm.], and coronary rupture with amphetamine use [Coronary artery rupture associated with amphetamine abuse.].

Additionally, there are several reports and studies regarding the association of methamphetamine and methylene 3,4 dioxymethamphetamine (both derivatives of amphetamine). One such study reviewed 33 patients: [Frequency of acute coronary syndrome in patients presenting to the emergency department with chest pain after methamphetamine use.].

The mechanism of action may be similar to cocaine, including coronary spasm, a prothrombotic state, atherosclerosis or myocardial toxicity [Methamphetamine-associated acute myocardial infarction and cardiogenic shock with normal coronary arteries: refractory global coronary microvascular spasm.]. In the original study I listed above, it is actually suggested that beta blockers be avoided so as to avoid unopposed alpha stimulation.

Submit Your Answer!